Texas, 2023

Hail in Texas, April 5, 2023

April 5, 2023 · NWS HGX · 10 events in 4 counties and zones

Early evening severe thunderstorms produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Early evening severe thunderstorms produced numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 5, 3:28 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 5, 3:28 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
428 PM CDT Wed Apr 5 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 413 PM CDT Wed Apr 5 2023

The cold front has been progressing much slower than forecast and
will be reaching the coast within the next hour or so, however,
periods of showers and isolated thunderstorms will continue
throughout the night. North to northeast winds at around 10 mph is
expected but may be stronger and gusty in and around stronger
storms. The lows overnight will be in the low 50s over the Brazos
Valley and Piney Woods region, the mid to upper 50s southward
towards I-10, and in the upper 50s to low 60s south of I-10.

Expect a few more rounds of showers and isolated thunderstorms
Thursday morning, in particular over areas north of I-10, as vort
maxes move overhead and taps into good amounts of moisture from
surface to at least 500MB levels. Some of the rainfall over this
region could be moderate to heavy at times. An active weather
pattern will persist Thursday afternoon into Friday as several more
vort maxes move over portions of Southeast TX and a coastal
trough/low developing over the Western Gulf of Mexico continues to
bring in warm moist air over the region. This will enhance rain
development, in particular over the southern half of Southeast TX
where the higher PWs will be. The risk for urban and river flooding
may trend upward Thursday into Friday...mainly for poor drainage and
low lying areas as well as streets and underpasses. However,
isolated structure flooding cannot be ruled out at this time. WPC's
Excessive Rainfall Outlook continues a Slight Risk (level 2 out of
4) for much of Southeast TX through Friday morning.

There will be some more changes as the event evolves, so stay tuned.
Please make sure you have a backup plan if you plan to travel
tonight into Saturday. Make sure you have ways of receiving weather
updates and radar information.

24

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 413 PM CDT Wed Apr 5 2023

Unsettled conditions continue on Friday with scattered to
widespread showers and thunderstorms throughout the day. The
frontal boundary that is currently moving across SETX will remain
almost stationary over the Upper TX coast, resulting in a good
source of low-level convergence. In addition, a sfc coastal low
will develop on the edge of this boundary, and will gradually move
northeast along the coast during the day. These lifting
mechanisms will be enhanced with several disturbances embedded
within the SW flow aloft, promoting efficient PVA. With that being
said, periods of moderate to heavy rainfall and scattered
thunderstorms are likely. Additional rainfall amounts from 1-2
inches are expected with locally higher amounts possible through
early Saturday. WPC continues to highlight this threat in their
Day 3 Excessive Rainfall Outlook. Rain and storms should gradually
diminish from northwest to southeast Friday evening into the
overnight hours as the aforementioned front moves further offhsore
and forcing aloft diminishes.

A drier and more stable airmass will begin to filter in Saturday
as a sfc high pressure builds in over TX, this will result in a
drier and warmer Easter weekend. Ridging aloft will dominate the
weather through at least mid-week with a gradual warming trend and
an uptick in low-level moisture. A few showers cannot be ruled
out in the afternoon due to daytime heating/sufficient low-level
moisture. However, have kept PoPs up to 15 percent chance given
strong subsidence aloft.

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1250 PM CDT Wed Apr 5 2023

Mix of MVFR to VFR conditions today in SE TX. Periods of SH/TS
currently affecting sites IAH/SGR/HOU along a cold front that is
slowly pushing southward. Activity will later spread into LBX/GLS
this afternoon. Moments of -SH can be expected behind the front.
Another round of SH/TS is expected to develop late tonight or
early Thu morning mainly across areas north of I-10. MVFR to
possible IFR cigs will develop overnight through Thu morning.
Winds will generally be N-NE at 10-15 KTS with higher gusts on
occasion today, slightly relaxing tonight. Winds can be VRB and
gusty in and around stronger storms.

24

&&

.MARINE...
Issued at 413 PM CDT Wed Apr 5 2023

Periods of scattered showers and thunderstorms will be the main
focus tonight into early Saturday as a cold front moves across the
coastal waters. This front will enter the coastal waters later this
afternoon/early evening, stalling over the Upper TX coast through
early Saturday. Locally heavy rainfall and gusty winds will be the
main weather hazards. Moderate northeast to east winds are expected
tonight, becoming occasionally strong by Thursday afternoon and
evening. Caution flags (Small Craft Should Exercise Caution
conditions) and/or Small Craft Advisories may be required at times.
Drier conditions and light offshore winds return Saturday and will
persist into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  53  60  52  59 /  80  90  90  80
Houston (IAH)			  59  69  58  64 /  70  80  90  90
Galveston (GLS)			  65  75  65  71 /  60  70  90  90

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday afternoon for TXZ436>439.

GM...Small Craft Should Exercise Caution until 10 PM CDT this evening
     for GMZ350.

     Small Craft Advisory until 10 PM CDT this evening for GMZ370.

&&

SHORT TERM...24
LONG TERM....JM
AVIATION...24
MARINE...JM

In the hours before

Special weather statement, Apr 5, 3:50 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
450 PM CDT Wed Apr 5 2023

TXZ164-177>179-052215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
450 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern
Trinity, northwestern San Jacinto, northwestern Polk and east central
Walker Counties through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Point Blank, or 16 miles east of Huntsville, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Onalaska, Groveton, Point Blank, Sebastopol and Oakhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3061 9525 3065 9534 3075 9540 3110 9507
      3094 9482
TIME...MOT...LOC 2150Z 221DEG 35KT 3077 9528

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 5, 3:52 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
452 PM CDT Wed Apr 5 2023

TXZ163-164-177-052215-
Walker TX-Houston TX-Trinity TX-
452 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of west central
Trinity, south central Houston and northeastern Walker Counties
through 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Trinity, or 15 miles southeast of Austonio, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovelady and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3093 9546 3102 9559 3134 9532 3119 9509
TIME...MOT...LOC 2152Z 221DEG 35KT 3102 9547

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 5, 4:10 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
510 PM CDT Wed Apr 5 2023

TXZ163-164-052245-
Houston TX-Trinity TX-
510 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern Trinity
and northeastern Houston Counties through 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lovelady, or 10 miles southeast of Crockett,
moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kennard and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3154 9514 3152 9510 3150 9509 3149 9511
      3147 9510 3146 9507 3147 9506 3144 9504
      3144 9501 3142 9500 3141 9498 3141 9497
      3138 9495 3109 9535 3118 9548 3157 9517
TIME...MOT...LOC 2210Z 221DEG 35KT 3121 9534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 5, 4:13 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
513 PM CDT Wed Apr 5 2023

TXZ226-227-052300-
Wharton TX-Fort Bend TX-
513 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of east central Wharton
and central Fort Bend Counties through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kendleton, or 9 miles northeast of Wharton, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sugar Land, Missouri City, Rosenberg, Richmond, First Colony, Pecan
Grove, Fresno, Needville, Pleak, Fairchilds, Beasley, Kendleton,
Thompsons, Greatwood, New Territory, Cinco Ranch, Riverstone,
Cumings, Boling-Iago and Fifth Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2925 9596 2937 9609 2974 9578 2955 9548
TIME...MOT...LOC 2213Z 225DEG 34KT 2938 9596

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 5, 4:32 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
532 PM CDT Wed Apr 5 2023

TXZ163-052300-
Houston TX-
532 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northeastern Houston
County through 600 PM CDT...

At 530 PM CDT, emergency management reported a strong thunderstorm
near Kennard, or 16 miles northeast of Crockett, moving northeast at
55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Emergency management reported 0.75 inch hail in this
         thunderstorm.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kennard and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3156 9514 3155 9515 3154 9514 3154 9513
      3152 9510 3150 9509 3149 9511 3147 9510
      3146 9507 3147 9506 3144 9504 3134 9523
      3142 9535 3157 9521 3158 9518
TIME...MOT...LOC 2230Z 225DEG 49KT 3144 9521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 5, 4:48 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
548 PM CDT Wed Apr 5 2023

TXZ213-227-052315-
Inland Harris TX-Fort Bend TX-
548 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of central Fort Bend
and central Harris Counties through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pecan Grove, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sugar Land, northwestern Missouri City, Rosenberg, Stafford,
Bellaire, West University Place, Katy, Richmond, Jersey Village,
Hunters Creek Village, Bunker Hill Village, Piney Point Village,
Northside / Northline, Greenway / Upper Kirby Area, Spring Branch
North, Greater Heights, Mission Bend, Neartown / Montrose, Town West
and Near Northside Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 9578 2946 9590 2955 9598 3004 9562
      2981 9529
TIME...MOT...LOC 2247Z 218DEG 42KT 2964 9575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Houston radar (KHGX), 65 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Fort Bend

When
April 5, 4:59 PM CST
Where
Fort Bend County, 3.66 mi NNE of Richmond
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.630, -95.730

There was quarter sized hail in the Pecan Grove area.

Hail, Fort Bend

When
April 5, 5:01 PM CST
Where
Fort Bend County, 4.15 mi S of Katy
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.740, -95.800

There was ping pong sized hail near Falcon Landing Blvd.

Hail, Harris

When
April 5, 5:04 PM CST
Where
Harris County, 1.2 mi W of Katy
Measured
1 in hail
Reported by
Public
Coordinates
29.800, -95.820

There was quarter sized hail in the Katy area.

Hail, Harris

When
April 5, 5:05 PM CST
Where
Harris County, 2.27 mi NE of Delhi
Measured
2 in hail
Reported by
Public
Coordinates
29.800, -95.740

There was quarter to egg sized hail near the intersection of Franz Road and North Westgreen Blvd.

Hail, Harris

When
April 5, 5:05 PM CST
Where
Harris County, 2.39 mi NNW of Barker
Measured
1.5 in hail
Reported by
Public
Coordinates
29.810, -95.720

There was ping pong sized hail near the intersection of North Fry Road and Morton Road.

Hail, Harris

When
April 5, 5:06 PM CST
Where
Harris County, 1.38 mi WNW of Barker
Measured
2 in hail
Reported by
Public
Coordinates
29.790, -95.720

There was quarter to egg sized hail near the intersection of Interstate 10 and Fry Road.

Hail, Fort Bend

When
April 5, 5:07 PM CST
Where
Fort Bend County, 1.39 mi ESE of Clodine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.690, -95.660

There was quarter sized hail in Mission Bend.

Hail, Harris

When
April 5, 5:12 PM CST
Where
Harris County, 0.91 mi NW of Barker
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.790, -95.710

There was egg sized hail near the intersection of Interstate 10 and Greenhouse Road.

Hail, Montgomery

When
April 5, 6:28 PM CST
Where
Montgomery County, 5.16 mi NNW of Willis
Measured
1 in hail
Reported by
Public
Coordinates
30.490, -95.510

There was quarter sized hail between Waverly and Willis.

Hail, Colorado

When
April 5, 8:08 PM CST
Where
Colorado County, 1.2 mi W of Eagle Lake Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.600, -96.340

There was quarter sized hail on the west side of Eagle Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079919, 1079920, 1079921, 1079922, 1079923, 1079924, 1079925, 1079926, 1079927, 1079928.